advertisement
Question
Posted by: Elizabeth | 2012-08-26

melena

My husband is 81 years of age and has congestive heart failure plus dementia. He is on Risperdal, Vesicare, Captopril, Lanoxin, furosimide, Plenish K and Ecotrin. A week ago he had sudden heavy anal bleeding. He thought he was passing wind but passed quite a lot of blood and clots. He was admitted to hospital where they did blood tests, X-rays and a gastroscopy which did not reveal anything. There was talk of doing a colonoscopy but the surgeon decided against that because of my husband''s frail condition. He was discharged from hospital and I am caring for him at home. I am giving him Naxium and Movicol. He passes a black stool every day, black, tar-like and very foul smelling. He sleeps a lot, eats the meals I give him and is not in any pain. Is there anything else that you would suggest should be done for him?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Elizabeth

Given his poor health, it will be difficult to make a proper diagnosis. I do however, suggest that you consult a doctor for blood tests, to determine if he is anemic. It is very important to exclude anemia, as this will cause further heart failure.

Regards




Dr Anrich

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Elizabeth | 2012-08-30

Thank you for your response. Since I spoke to you the bleeding has stopped and he is passing normal stools (not melena). Doctor has taken blood tests but does not inform me of results so I assume that they do not reveal any anemia. Although the tummy has improved, his general condition has deteriorated which I think is due to the anaesthetic as the anaesthetist did warn me that he would take a long time to recover from it. He can no longer walk, even with a walker, he is wearing nappies but still stands(aided) to urinate and I pull down the nappy for him. Often while he is standing urinating he has a motion. He no longer speaks - or very rarely. I feel that he has reached the end of the road and I think he is ready to go. I am just looking for reassurance that there is nothing more I can do to keep him comfortable to the end. I want him to be at home in his own bed when the end does come.

Reply to Elizabeth

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement